This blog is my place to vent and share resources with other parents of children of trauma. I try to be open and honest about my feelings in order to help others know they are not alone. Therapeutic parenting of adopted teenagers with RAD and other severe mental illnesses and issues (plus "neurotypical" teens) , is not easy, and there are time when I say what I feel... at the moment. We're all human!

Friday, February 26, 2010

It's official - ADD


It is official, there are no more ADD meds for Bear to try. Every one he has tried (both on and off list stuff) has given him tics and other side effects (sometimes really scary ones!). According to his psychiatrist this does not mean he does not have ADD, it means we are unable to treat it with medication. Poor Bear.


5 comments:

Jessi Hacker said...

I am so sorry, that is such a scary thing to hear, when there is nothing more you can do. Have you tried diet changes? I am so sorry.

Struggling to Stand said...

Yea, diet would be next, but at Bear's age that is completely impossible. I'm curious -- what was the bad reaction to Provigil? (Asking 'cause I haven't heard of what they might be -- other than just not working well 'cause it doesn't give you a buzz.)

Or hey, (joke) just increase one of his sedating meds so he doesn't have the energy to notice distracting stimulus ... but boy, I've found that even when pretty sedated my mind can wander around doing its own thing, no focus ...

Been trying to catch up on the NeuralReorg list, they keep touting Biofeedback / Neuralfeedback. But yea, you need $ for that ... (joke 2) or find him a nice wealthy widow who will pay for it ...

Sorry, I need to get to bed, it is late!

marythemom said...

Vyvanse - uncontrollable mouth and body movements, vomiting, dizziness and difficulty walking, agitated, and who knows what else - I didn't see him until about 8 hours after he had his first tiny dose and had been on Benadryl for that whole time. These were the reactions that I saw.

Provigil - no apparent results at all, positive or negative.

Intuniv - "vibrating," agitated and unable to sit still.

Stratera - same as Intuniv.

I never saw him on the other meds, but I'm assuming that he took these while in foster care and the results were recorded in the psychiatrist's notes.

Jessi - Struggling to Stand is correct. I have no ability to influence what Bear does or not eat. All I can enforce is meds.

Mary

Struggling to Stand said...

It seems like his inattentiveness isn't caused by a lack of dopamine then. My next thought is nutritional supplimenets -- targeted amino acid therapy would be ideal, but far too expensive. Take a look at truehope.com, and if you like / are curious, I've got1/2 a bottle of their main stuff I'm happy to give you. (They are gluten-free, but as I ramped up my dosage I was getting more and more joint pain. I could tell they were working though). Note that I really hate their belief that you have to come off your psych meds or else you risk being over-medicated. For me, that sounds like BS. But that is also why I'm using Neurogistics 'cause they test, and then do follow-up tests. All for lots of $ and insurance won't cover. ...
Even getting fish oil and vit. D into him might help. They sell both in "gummies" now -- costco has reasonable prices.

marythemom said...

Struggling to Stand - I'm willing to try anything. I'd love to try the truehope stuff. We did Omega 3s for over a year (until it got too expensive). I didn't see any noticeable results.

Both kids take a multivitamin. Kitty's is a prenatal because it's the only kind I've found that doesn't have citric acid (both she and I are allergic to acidic fruit).

Mary